Montana, 2009

Hail and Damaging Wind in Montana, August 13 to 14, 2009

August 13 to 14, 2009 · NWS GGW · 5 events in 3 counties and zones

Thunderstorms affected areas mainly south of the Missouri River with wind and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Thunderstorms affected areas mainly south of the Missouri River with wind and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 13, 7:57 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 13, 7:57 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
857 PM MDT THU AUG 13 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
UPDATE...A COLD FRONT IS NEAR SCOBEY...NASHUA AND JORDAN AT 03Z.
THIS FRONT HAS BROUGHT GUSTY NORTH WINDS BEHIND IT THIS EVENING.
WITH WINDS REACHING LAKE WIND ADVISORY CRITERIA...UPDATED FORECAST
EARLIER TO ISSUE A LAKE WIND ADVISORY FOR FORT PECK LAKE UNTIL 3
AM. THE WINDS SHOULD DIMINISH AFTER MIDNIGHT TONIGHT AS TIGHT
SURFACE GRADIENT MOVES TO THE EAST.

TO THE WEST...AN AREA OF SHOWERS AND THUNDERSTORMS ARE MOVING EAST
THROUGH PHILLIPS AND PETROLEUM COUNTIES AT THIS TIME. THE
STRONGEST STORMS ARE STAYING SOUTH OF THE FORECAST AREA WHERE MOST
OF THE INSTABILITY IS THIS EVENING. THESE SHOWERS ALONG WITH A FEW
THUNDERSTORMS WILL MOVE EAST ACROSS THE FORECAST AREA OVERNIGHT.
MANY AREAS WILL SEE AN HOUR OR TWO OF RAIN FROM THESE SHOWERS.
WILL MAINTAIN SCATTERED SHOWER AND THUNDERSTORMS FORECAST FOR THE
REST OF THIS EVENING WITH SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS AFTER MIDNIGHT.

PREVIOUS SHORT TERM...
A MOIST PACIFIC TROUGH OVER WASHINGTON STATE WILL PROGRESS TO THE
EAST THROUGH THE PERIOD...BRINGING A BROAD GAMUT OF WEATHER TO
NORTHEAST MONTANA IN THE PROCESS. THIS EVENING SHORTWAVE ENERGY IN A
SOUTHWEST FLOW OUT AHEAD OF THE MAIN UPPER TROUGH WILL DRIVE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS
ACROSS THE EXTREME SOUTHEAST AND EXTREME SOUTHWEST COULD BE
STRONG TO SEVERE WITH HAIL AND WINDS BEING THE MAIN THREATS. A
STALLED FRONTAL BOUNDARY OVER THE NORTHWEST CORNER OF THE TREASURE
STATE WILL CONTINUE TO DRIVE MAINLY STRATIFORM PRECIPITATION
THERE...HOWEVER LATER ON TONIGHT SAID FEATURE WILL ENTER THE
NORTHWEST ZONES AND SHOULD BRING SOME PRECIP THERE.

FRIDAY AND FRIDAY EVENING THE APPROACHING UPPER TROUGH WILL PUSH
INTO THE TREASURE STATE. WIND SHEAR PROFILES FUELED BY THE
ASSOCIATED JET LOOK A BIT MORE FAVORABLE FOR POSSIBLE SEVERE
THUNDERSTORMS WITH WIND AND HAIL AGAIN BEING THE MAIN THREATS. AN
ASSOCIATED COLD FRONT WILL ALSO SWEEP THROUGH DURING THE EVENING
HOURS WITH SIGNIFICANTLY COLDER AIR AND GUSTY NORTHWEST WINDS. A
LAKE WIND ADVISORY LOOK LIKE A STRONG POSSIBILITY FRIDAY NIGHT
INTO SATURDAY. SATURDAY THE BEST PRECIPITATION CHANCES WILL SHIFT A
BIT FURTHER TO THE EAST WITH THE PROGRESSION OF THE TROUGH.
SATURDAY WILL LIKELY COME AS A BIT OF A SHOCK GIVEN THE HOT
WEATHER AS OF LATE...AS MAX TEMPS WILL BE RIGHT NEAR 70 DEGREES.
GILCHRIST

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
SATURDAY DAY NIGHT THE UPPER TROFF MOVES OVER EASTERN MONTANA...AS
THIS HAPPENS THE MODELS ARE STARTING TO SHOW A SPLIT THE UPPER
TROFF. THE ECMWF IS SPLITTING THE TROFF A LITTLE MORE AGGRESSIVELY
THEN THE GFS BUT BOTH MODELS ARE TRENDING IN THIS DIRECTION. THE
ECMWF IS ALSO SHOWING SIGNIFICANT WRAP AROUND MOISTURE AND A
DEFORMATION ZONE ALONG WITH A STACKED LOW PRESSURE SYSTEM IN THE
NORTHERN PART OF THE TROFF.

THE GFS IS MOVING THIS SYSTEM OUT OF THE REGION AT A QUICKER
PACE...AND IS STILL SHOWING SOMEWHAT OF A SPLIT BUT THE NORTHERN
PART OF THE TROFF NEVER BECOMES STACKED. BOTH MODELS HANG ON TO A
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN ZONES WITH
THE EXITING TROFF SUNDAY EVENING. THE ECMWF CONTINUES THE CHANCE
OF SHOWERS THROUGH MONDAY MORNING WHILE THE GFS DRIES THE REGION
OUT BY MONDAY MORNING.

AFTER THIS AN UPPER RIDGE SLOWLY BUILDS INTO THE WESTERN MONTANA AND
AS THIS HAPPENS NORTHEAST MONTANA WILL REMAIN UNDER DRY NORTHWEST
FLOW ALOFT. THIS WILL RESULT IN DRY WEATHER WITH A SLIGHT WARMING
TREND. RSMITH

PREVIOUS DISCUSSION...MODELS TRENDING A LITTLE SLOWER WITH EXIT
OF THE UPPER TROUGH. WILL ADJUST POPS SOME FOR THIS...HOWEVER WILL
CONTINUE TO FAVOR THE MORE PROGRESSIVE GFS PER ONGOING FORECAST.
PAST 3 ECMWF RUNS CONTINUED TO HAVE SIGNIFICANT WRAP-AROUND PRECIP
INTO OUR AREA AS LATE AS SUN NIGHT. THIS LOOKS OVERDONE AS WELL AS
BEING NOT VERY LIKELY TO HAPPEN IN AUGUST. THE MOIST CLOSED LOW
THAT IT HAS ARRIVING FROM THE NORTH WED NIGHT WITH 1.5 INCHES OF
QPF IN OUR AREA LOWERS ITS CREDIBILITY AS WELL.

A SLIGHTLY CYCLONIC NW FLOW ALOFT CONTINUES FOR AT LEAST A COUPLE
OF DAYS BEHIND THIS. DISTURBANCES IN IT WILL BE WEAK THOUGH. WOULD
EXPECT JUST A FEW LINGERING SHOWERS IN THIS PATTERN IN THE SUNDAY
THRU MON NIGHT TIME PERIOD. 10 PCT POPS OR SO APPEAR ADEQUATE FOR THESE
PERIODS...BELOW LEVELS TO HAVE MENTION OF ANY SHOWERS IN WORDED
FORECAST PRODUCTS.

HAVE LOWERED TEMPS FOR SUN THRU MON. AT LEAST PARTIAL CLEARING FOR
SUN NIGHT WITH WINDS ON THE LIGHT SIDE...WITH THE GFS HAVING 850
MB TEMPS DOWN TO 7C IN OUR N MON. THIS SHOULD RESULT IN MOST LOWS
IN THE 40S.

IN REJECTING THE ECMWF...WILL CONTINUE WITH THE IDEA OF A STRONG
UPPER RIDGE BUILDING OVER THE WEST COAST STATES TUE THRU THU.
MODEL TREND IS MORE AMPLIFIED...WHICH WILL KEEP NE MT IN NW FLOW
ALOFT FOR AWHILE. THE RESULT WILL BE SUNNY WEATHER AND A WARMING
TREND TUE THRU THU...BUT NO HOT WEATHER AT LEAST THRU THU.
SIMONSEN

&&

.AVIATION...
VFR WITH SCATTERED TO BROKEN LAYERS BETWEEN 7K FT AND 12K FT AGL. SCATTERED
THUNDERSTORMS ARE POSSIBLE IN THE EVENING WITH SMALL HAIL AND
GUSTY ERRATIC WINDS. POSSIBLE HEAVY RAIN WITH STRONGER STORMS MAY
BRIEFLY REDUCE VISIBILITY TO 3 MILES PRODUCING MVFR CONDITIONS. A
COLD FRONT MOVING ACROSS THE AREA WILL BRIEFLY INCREASE WINDS TO
15 TO 20 KTS WITH GUSTS UP TO 30 KTS FROM THE NORTH SLOWLY CALMING
TO 5 TO 15 KTS AROUND OR AFTER MIDNIGHT. GHICKS/RSMITH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 3 AM MDT FRIDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 13, 8:20 PM MST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
920 PM MDT THU AUG 13 2009

MTZ016>027-059>062-141100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
920 PM MDT THU AUG 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT
A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL 3 AM
FRIDAY. LOOK FOR NORTH WINDS 20 TO 30 MPH THAT WILL GRADUALLY
DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL MOVE THROUGH THE AREA LATE FRIDAY AFTERNOON AND
EVENING. THIS WILL RESULT IN SCATTERED THUNDERSTORMS...SOME OF
WHICH MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WIND.

GUSTY NORTHWEST WINDS CAN BE EXPECTED BEHIND THE FRONT FRIDAY
EVENING IN SATURDAY. A LAKE WIND ADVISORY FOR FORT PECK LAKE MAY
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 203 km away, was scanning. The volume nearest the first event began at 05:10 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Prairie

When
August 13, 10:10 PM MST
Where
Prairie County, 11 mi NNE of Mildred
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.827, -104.861

Nickel size hail, no strong wind.

Hail, Dawson

When
August 13, 10:15 PM MST
Where
Dawson County, 1 mi SSW of Hoyt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.917, -104.858

Nickel size hail, heavy rain, no strong wind.

Hail, Prairie

When
August 13, 10:20 PM MST
Where
Prairie County, 11 mi NNE of Mildred
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.827, -104.861

Quarter size hail, no strong wind.

Hail, Garfield

When
August 13, 10:35 PM MST to 10:45 PM MST
Where
Garfield County, Jordan
Measured
1 in hail
Reported by
Newspaper
Coordinates
47.320, -106.880

Hail up to quarter size fell in and around Jordan. There was minor damage reported to trees and shrubs.

Thunderstorm Wind, Dawson

When
August 14, 1:35 AM MST
Where
Dawson County, 0.77 mi NW of Glendive Dawson Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
47.139, -104.809

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181857, 181864, 181868, 195460, 181891.